Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 338, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2015, 5:59 PM CDT for Jones County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2015, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 17, 2015, 6:41 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:37 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 17, 4:37 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 437 PM CDT MON AUG 17 2015 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS ARE MOVING INTO THE REGION AS THE AFTERNOON PROGRESSES IN RESPONSE TO A MCV MOVING NORTH FROM THE BATON ROUGE AREA. THESE SHOWERS AND ABUNDANT CLOUD COVER HAVE KEPT TEMPERATURES A LITTLE COOLER THAN WE HAD BEEN SEEING THOUGH SOME LOCATIONS THAT SAW A FEW PEAKS OF SUN WERE ABLE TO REACH THE LOWER 90S. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. GIVEN POOR LAPSE RATES AND INSTABILITY...MOST OF THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW COULD BRIEFLY BECOME STRONG. THAT BEING SAID...AS I TYPED THIS...ONE HAS EXHIBITED ROTATION PROMPTING A TORNADO WARNING GIVEN ENOUGH LOW LEVEL FLOW. A RATHER WET PATTERN LOOKS TO OCCUR THROUGH THIS WEEK. LARGE SCALE SUPPORT FOR THUNDERSTORM ACTIVITY LOOKS LESS FAVORABLE FOR TUESDAY BUT GIVEN AN AIRMASS CHARACTERIZED BY PW VALUES AROUND 2 INCHES...ADDITIONAL SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS. WEDNESDAY SHOULD SEE A LITTLE MORE ORGANIZED CONVECTION AS THE SOUTHERN END OF A STRONG MID LEVEL SYSTEM MOVES THROUGH THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL BRING A FRONT SOUTHWARD TOWARD THE REGION. AT THIS TIME INSTABILITY AND LAPSE RATES CONTINUE TO LOOK TAME SO WILL KEEP HAZARDS AND GRAPHICS CLEAR. HOWEVER...WITH PW VALUES AROUND 2 INCHES...THERE SHOULD BE SCATTERED TO NUMEROUS SHOWERS AND STORMS ON WEDNESDAY WITH POTENTIAL FOR LOCALLY HEAVY DOWNPOURS. TEMPERATURES DURING THE PERIOD WILL BE COOLER THAN WE HAD BEEN SEEING THANKS TO THE CLOUDS AND RAIN WITH MANY LOCATIONS SEEING 80S AND SOME LOWER 90S...CLOSER TO NORMAL FOR THIS TIME OF YEAR. /28/ .LONG TERM...THURSDAY THROUGH SUNDAY...A SERIES OF WEAK WAVES WILL CONTINUE MARCHING EAST THROUGH THE END OF THE WEEK. ANOTHER ONE WE WILL HAVE TO WATCH LOOKS TO MOVE THROUGH FRIDAY INTO SATURDAY. THIS SYSTEM WILL BRING A BETTER WIND FIELD INTO THE REGION. WHILE VERTICAL TOTALS STILL ONLY REMAIN IN THE MID 20S...THE INCREASED WIND FIELDS COULD ALLOW CONVECTION TO OVER ACHIEVE...POSSIBLY CREATING SOME STRONG/SEVERE SURFACE WINDS. SINCE THIS IS STILL FAR OUT...WILL HOLD OFF AT THE MOMENT ON MENTIONING ANYTHING IN THE HWO./26/ && .AVIATION...LOCAL RADARS SHOWED SCT SHRA/TSRA ACROSS THE WHOLE AREA AT 20Z. SCT-NUMEROUS SHRA/TSRA DEVELOPMENT IS EXPECTED TO CONTINUE INTO THE EVNG BEFORE DISSIPATING. THIS WL LEAD MVFR CONDITIONS IMPACTING MOST TAF SITES. AWAY FROM TSRA ACTIVITY...VFR CONDITIONS WL PREVAIL UNTIL MVFR/IFR CONDITIONS DEVELOP 10-14Z TUE. CONVECTION WL BE ISOLD/SCT AND MAINLY DURING THE AFTN/EVNG TUE. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 91 74 90 / 41 47 20 59 MERIDIAN 73 89 72 89 / 47 59 24 63 VICKSBURG 73 92 73 89 / 35 45 20 60 HATTIESBURG 75 89 74 89 / 32 60 22 59 NATCHEZ 73 89 74 88 / 32 46 23 63 GREENVILLE 73 92 74 90 / 33 43 39 61 GREENWOOD 72 91 73 89 / 40 47 42 65 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/26/22
Hazardous weather outlook, Aug 17, 2:47 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 247 PM CDT MON AUG 17 2015 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 247 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. 21 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 17, 3:42 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 342 PM CDT MON AUG 17 2015 MSZ064-065-172115- JEFFERSON DAVIS MS-COVINGTON MS- 342 PM CDT MON AUG 17 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT... AT 342 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LONE STAR...OR 8 MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... COLLINS AROUND 400 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. && LAT...LON 3164 8980 3179 8940 3155 8940 3152 8975 TIME...MOT...LOC 2042Z 244DEG 27KT 3157 8968 19
Local storm report, Aug 17, 4:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 2 S COLLINS 31.61N 89.56W
08/17/2015 COVINGTON MS EMERGENCY MNGR
TREES DOWN AT MAYFIELD RD AND CRAFT RD. POSSIBLE TORNADO.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:42 PM CDT | Special Weather Statement | JAN | Covington | 33 min |
| Aug 17, 4:03 PM CDT | Tornado Warning | JAN | Covington | 57 min |
| Aug 17, 4:58 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 62 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.